Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 239, NWS Topeka, KS

September 18, 2005Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2005, 3:00 AM CDT for Shawnee County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2005, 3:00 AM CDT (08:00 UTC)
Expired
Sep 18, 2005, 3:33 AM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 3:05 AM CDTHAIL 0.75Topeka, KSREPORTED IN WESTERN PART OF TOPEKA.
Sep 18, 3:10 AM CDTTSTM WND DMG10 Sw Topeka, KSWIND GUST BLEW SHINGLES OFF OF A HOUSE. PENNY SIZE HAIL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 180800
SVRTOP
KSC177-180845-
/O.NEW.KTOP.SV.W.0239.050918T0800Z-050918T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 345 AM CDT

* AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF AUBURN...OR ABOUT 10 MILES SOUTHWEST OF TOPEKA...MOVING
  EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOPEKA...
  RICHLAND...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 167 AND 188.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 350 AND 355.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3905 9558 3906 9556 3906 9551 3905 9550
      3888 9550 3887 9592 3907 9589 3907 9559

$$
2 follow-up statements
000 
WWUS53 KTOP 180814
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 AM CDT SUN SEP 18 2005

KSC177-180845-
/O.CON.KTOP.SV.W.0239.000000T0000Z-050918T0845Z/
SHAWNEE-
313 AM CDT SUN SEP 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN SHAWNEE COUNTY...

AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 10 MILES WEST OF RICHLAND...OR OVER THE FAR SOUTHWESTERN 
PORTIONS OF TOPEKA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
TOPEKA
RICHLAND.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 188.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3905 9558 3906 9556 3906 9551 3905 9550
      3888 9550 3887 9575 3902 9577 3907 9559

$$
000 
WWUS53 KTOP 180833
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT SUN SEP 18 2005

KSC177-180842-
/O.CAN.KTOP.SV.W.0239.000000T0000Z-050918T0845Z/
SHAWNEE-
332 AM CDT SUN SEP 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHAWNEE COUNTY
HAS BEEN CANCELLED...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 188.

AT 332 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3905 9558 3906 9556 3906 9551 3905 9550
      3888 9550 3887 9575 3902 9577 3907 9559

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:24 PM CDT, 11 hours 36 minutes earlier.

Area forecast discussion, Sep 17, 3:24 PM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT SAT SEP 17 2005

.DISCUSSION...

PRECIPITATION CHANCES ARE MAIN FORECAST CHALLENGE FOR TONIGHT AND
SUNDAY...

POSITIVE TILT SHORTWAVE TROUGH SEEN IN WATER VAPOR IMAGERY MOVING
ENEWD ACROSS CENTRAL PLAINS INTO UPPER MIDWEST.  WEAK LIFT OUT AHEAD
OF IT INTERACTING WITH SOME ELEVATED INSTABILITY TO PRODUCE
MID-LEVEL CLOUDS ACROSS EASTERN KANSAS AND POINTS NORTH...AND HIGH
BASED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA.  EXPECT
THE SHOWERS/STORMS TO STAY TO THE NORTH WITH DRY CONDITIONS THIS
EVENING IN EASTERN KS.

GFS AND NAM DEVELOP LEE LOW ACROSS EASTERN CO AND MOVE IT EAST
TONIGHT TO CENTRAL KS AHEAD OF ANOTHER WEAK WAVE IN WSW FLOW.  BOTH
MODELS DEVELOP PRECIP ACROSS SOUTHEAST AND EAST CENTRAL KANSAS AFTER
MIDNIGHT AND LINGER IT INTO SUNDAY MORNING IN THE SOUTHEAST.  WITH
ELEVATED MOISTURE RETURN TONIGHT AND THIS WAVE...WOULD NOT BE
SURPRISED TO SEE SOMETHING...BUT CHANCES ARE IN THE 20 TO 30 PERCENT
RANGE WITH BEST CHANCE IN OUR FORECAST AREA OVER THE EAST CENTRAL KS
COUNTIES.

GFS FROM 12Z AND ETA FROM BOTH 12 AND 18Z INDICATE STRONGER
SHORTWAVE TROUGH MOVING ACROSS NORTHERN PLAINS TO THE UPPER
MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING.  DEEP Q-VECTOR
CONVERGENCE AND STRONGEST LIFT WELL TO NORTH OF CWA...BUT TRAILING
FRONT SAGS INTO EASTERN KANSAS SUNDAY AFTERNOON AND EVENING.  BOTH
MODELS FORECAST WARM 700 MB TEMPERATURES OVER EASTERN KS AND MODEL
SOUNDINGS EXHIBIT CONSIDERABLE CAP DURING THE AFTERNOON...DESPITE
WARM SURFACE TEMPERATURES IN THE UPPER 80S TO AROUND 90...AND
DEWPOINTS EXPECTED INTO THE UPPER 60S TO AROUND 70.  NAM LOOKS OUT
TO LUNCH WITH 76 DEWPOINTS FORECAST FOR TOP SUNDAY AFTERNOON.
CONSIDERABLE INSTABILITY WILL BE IN PLACE REGARDLESS...AND ENOUGH
SHEAR SUCH THAT SEVERE WEATHER IS A POSSIBILITY...IF THUNDERSTORMS
CAN DEVELOP.  GIVEN NEGATIVE FACTORS ALREADY MENTIONED...HAVE ONLY
GONE WITH AROUND 20 PERCENT POPS.

SUNDAY NIGHT WILL KEEP SMALL POPS GOING AS CAP IS FORECAST TO WEAKEN
BY 03Z ACROSS THE NORTHERN COUNTIES WHILE CAP IS FORECAST TO HOLD IN
THE SOUTH. WITH SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS AND
FRONT MOVING SOUTH ACROSS THE CWA DURING THE EVENING MAINTAIN SMALL
POPS THROUGH THE NIGHT. NAM VERY HIGH WITH IT/S CAPE FORECAST AND
LIKELY OVERDONE BUT CAPES OF 2000-2500 J/KG REASONABLE ALONG WITH
MODERATE SHEAR. MAY ALSO SEE SOME CONVECTION ON THE COOL SIDE OF THE
FRONT. SOUTHWEST FLOW AT 850 MB WILL KEEP DEEPER MOISTURE TO THE
EAST OF THE CWA SUNDAY NIGHT AND MONDAY WITH SHALLOW MOISTURE OVER
EASTERN KANSAS. MODEL DIFFERENCES WITH FRONTAL TIMING BETWEEN THE
NAM AND GFS WITH THE GFS SLOWER WITH THE FRONT STILL IN EAST CENTRAL
KANSAS MONDAY MORNING AS NAM AND GFS DEVELOP PRECIPITATION ACROSS
SOUTHERN KANSAS AS A WEAK WAVE MOVES NORTH OF THE FRONT.

BY MONDAY NIGHT FRONT STALLS IN SOUTHERN KANSAS OR NORTHERN
OKLAHOMA. THERE IS SOME RETURN FLOW AT 850 MB SHOWN ON THE GFS AND
IT DEVELOPS CONVECTION ACROSS SOUTHERN KANSAS INTO SOUTHWEST
MISSOURI MONDAY EVENING. WITH HIGH BUILDING IN BEHIND THE FRONT
ADVECTING DRIER AIR INTO THE NORTHERN COUNTIES WILL CUT BACK ON POPS
MONDAY NIGHT AND LEAVE THEM ONLY SOUTH OF INTERSTATE 35.

SOME WARM ADVECTION SHOWERS ARE POSSIBLE TUESDAY NIGHT IN THE FAR
NORTHEAST COUNTIES AND HAVE ADDED A SMALL POP THERE.

FOR THE EXTENDED FROM WEDNESDAY THROUGH SATURDAY WENT WITH A LEAN
TOWARD THE MORE AMPLIFIED ECMWF THAN THE PROGRESSIVE GFS BY THE
WEEKEND. ECMWF SHOWS A WESTERN TROUGH DEVELOPING WHICH WILL DELAY
THE FRONT UNTIL EARLY ON SATURDAY IN THE CWA. THUS HAVE MAINTAINED A
DRY FORECAST WITH ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. DID
BRING IN A CHANCE OF THUNDERSTORMS SATURDAY IN THE NORTHERN COUNTIES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 17, 4:30 PM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT SAT SEP 17 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-181100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
430 PM CDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT ACROSS THE
AREA. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN HAZARDS LATE SUNDAY AFTERNOON AND EVENING.

THERE IS A CHANCE FOR MORE THUNDERSTORMS MONDAY ACROSS THE OUTLOOK
AREA...THEN SOUTH OF INTERSTATE 35 MONDAY NIGHT. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS TUESDAY NIGHT...MAINLY NORTH OF A
MARYSVILLE TO VALLEY FALLS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Sep 18, 12:56 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1256 AM CDT SUN SEP 18 2005

KSZ035>040-054>056-058>059-181300-
ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS-
OSAGE-SHAWNEE-WABAUNSEE-
1256 AM CDT SUN SEP 18 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
796 IN EFFECT UNTIL 8 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 11 COUNTIES

IN EAST CENTRAL KANSAS

ANDERSON... COFFEY... DOUGLAS...
FRANKLIN... GEARY... LYON...
MORRIS... OSAGE... SHAWNEE...
WABAUNSEE...

IN NORTH CENTRAL KANSAS

DICKINSON...

THIS INCLUDES THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY...
LAWRENCE...OTTAWA AND TOPEKA.
Local storm report, Sep 18, 1:56 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
156 AM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HAIL             RILEY                   39.30N 96.83W
09/18/2005  1.25 INCH        RILEY              KS   TRAINED SPOTTER

&&
Local storm report, Sep 18, 2:52 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 AM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     TSTM WND GST     PAXICO                  39.07N 96.17W
09/18/2005  60 MPH           WABAUNSEE          KS   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:14 AM CDTSevere Thunderstorm WarningTOPDickinson46 min
Sep 18, 1:29 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee46 min
Sep 18, 2:08 AM CDTSevere Thunderstorm WarningTOPGeary, Morris19 min
Sep 18, 2:22 AM CDTSevere Thunderstorm WarningTOPPottawatomie21 min
Sep 18, 2:42 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee33 min
Sep 18, 3:17 AM CDTSevere Thunderstorm WarningTOPLyon28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.